Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 22, 2003, 3:00 PM EST for Duval County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:00 PM EST (20:00 UTC)
- Expired
- Feb 22, 2003, 3:45 PM EST
- In force
- 45 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 27 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 11:55 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUUS52 KJAX 222000 SVRJAX FLC031-222045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 300 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUVAL COUNTY IN NORTHEAST FLORIDA * UNTIL 345 PM EST * AT 300 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTH OF MAXVILLE...OR ABOUT 18 MILES NORTHEAST OF RAIFORD...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 PM EST... MAXVILLE AND BALDWIN... JACKSONVILLE HEIGHTS AND NORMANDY... ORTEGA AND RIVERSIDE... SAN MARCO AND DOWNTOWN JACKSONVILLE... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3034 8199 3018 8210 3017 8156 3039 8162 $$ SHASHY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:45 PM EST, 15 minutes earlier.
Area forecast discussion, Feb 22, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST SAT FEB 22 2003
CURRENTLY...SQUALL LINE CONTINUES TO TRACK E THROUGH THE JAX CWA ATT
APPROACHING THE GA COASTAL COUNTIES EXTENDING SW INTO GILCHRIST
COUNTY. THE ENTIRE LINE IS MOVING E AROUND 25 KT WITH INDIVIDUAL
CELLS CHARGING NE BETWEEN 50-55 KTS. STRONG WINDS HAVE BEEN MIXING
DOWN AS TEMPS HAVE WARMED TO NEAR 80 DEG AHEAD OF THE LINE WITH DEW
PTS IN THE 60S. WE CONTINUE TO SEE STRONG CELLS EMBEDDED AND JUST
AHEAD OF THE SQUALL LINE WITH WIND DAMAGE AND ROTATION THE PRIMARY
CONCERNS. THE EASTERN HALF OF THE GA CWA AND MOST OF OUR FL ZONES
ARE UNDER A TORNADO WATCH THRU 5 PM LST. THE COLD FRONT HAS ENTERED
THE WESTERN FL PANHANDLE AND WILL MOVE THROUGH THE CWA AFTER
MIDNIGHT AS THE SFC LOW OVER KY ADVANCES NE IN RESPONSE TO THE UPR
TROUGH OVER THE CENTRAL CONUS BECOMING MORE POSITIVELY TILTED.
TONIGHT THRU TUE...SHOULD SEE CLEARING AFTR MIDNIGHT BUT WILL
CONTINUE WITH SCT TSRA UNTIL THEN FOR MOST AREAS. EXCEPTIONS WILL BE
SLIGHT CHC OF SHRA FOR INLAND GA ZONES & LIKELY TSRA ACRS THE SE
ZONES WITH MENTION OF HVY RA AND POTENTIAL FOR DAMAGING WINDS.
FOLLOWING THE FRONTAL PASSAGE...WILL SEE A NICE DAY ACRS THE AREA
SUN & SUN NIGHT AS WEAK HIGH BUILDS OVER THE AREA FROM THE GOMEX.
MON THE HIGH WEAKENS IN THE WESTERN ATLANTIC AS A DRY COLD FRONT
APPROACHES THE AREA. THE FRONT BECOMES DIFFUSE OVER THE CWA MON
NIGHT BRINGING A BRIEF PERIOD OF PARTLY CLOUDY SKIES...THEN COOLER
TEMPS TUE WITH HIGHS IN THE MID 60S TO NEAR 70. STRONG CANADIAN HIGH
BUILDS ACRS THE UPR MIDWEST AND THE GREAT LAKES REGION AS FLOW
BECOMES ONSHORE BY MID-WEEK.
EXTENDED...SFC HIGH MOVES OFFSHORE OF THE NEW ENGLAND COAST THU AS A
STORM SYSTEM DEVELOPS OVER THE PLAINS. TEMPS BEGIN TO WARM ABOVE
NORMAL THU AS FLOW VEERS WITH WAA INCREASING OVER THE AREA. THE SFC
LOW EJECTS NE FRI AS THE TRAILING COLD FRONT SWEEPS THROUGH THE SE
REGION. WILL CARRY CHC POPS FOR ALL AREAS BEGINNING LATE THU THRU
EARLY SAT...WITH THE HIGHEST POPS FRI IN LINE WITH EXTENDED ENSEMBLE
GUIDANCE. A RETURN TO NEAR NORMAL TEMPS THIS WEEKEND AS A BROAD SFC
HIGH BUILDS OVER THE INTERIOR CONUS.
MARINE...SCA WILL CONTINUE TONIGHT THEN IMPROVING CONDITIONS SUN
AFTN AS HIGH PRESS BUILDS OVER THE AREA.
FCSTID = 24
AMG 46 65 41 72 / 20 0 0 0
SSI 53 64 45 68 / 40 0 0 0
JAX 51 67 41 72 / 50 0 0 0
SGJ 54 65 46 71 / 60 0 0 0
GNV 52 69 39 75 / 40 0 0 0
OCF 53 70 39 75 / 50 0 0 0
.JAX...
FL...TORNADO WATCH THRU 5 PM LST
FLZ021-022-023-024-025-030-031-032-033-035-036-037-038.
SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...TORNADO WATCH THRU 5 PM
LST
GAZ136-150-151-152-153-154-165-166.
SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
PUBLIC...BROYLES
MARINE...TRABERT
SHORT-TERM...HESS/SHASHYHazardous weather outlook, Feb 22, 7:10 AM EST, 7 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 710 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL NOON FOR WESTERN THIRD OF AREA... ...MODERATE RISK OF SEVERE WEATHER TODAY WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE... ...CAUTION IS ADVISED ON AREA WATERWAYS... INCREASING MOISTURE AND UNSEASONABLY WARM AIR AHEAD OF A STRONG FRONTAL SYSTEM WILL CREATE THE POTENTIAL FOR SEVERE WEATHER ACROSS THE AREA TODAY. THE ASSOCIATED SQUALL LINE WILL MOVE INTO THE EXTREME WESTERN PORTION OF THE AREA BY LATE MORNING...AND ACROSS THE REMAINDER OF THE AREA DURING THE EARLY TO MID-AFTERNOON. GREATEST RISKS FROM THIS SYSTEM ARE STRONG DAMAGING WIND GUSTS OVER 60 MPH AND LOCALLY HEAVY RAINFALL. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE. RESIDENTS ARE URGED TO MONITOR THE LATEST WEATHER INFORMATION TODAY AND MOVE INDOORS WHEN STORMS APPROACH. OUTSIDE OF THUNDERSTORMS...WINDS MAY GUST TO NEAR 40 MPH LATE THIS MORNING AND THIS AFTERNOON...ESPECIALLY OVER NORTHEAST FLORIDA. CAUTION IS ADVISED ON AREA WATERWAYS. POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES TODAY MAY BRING RIVERS IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR LATE THIS MORNING THROUGH THE AFTERNOON HOURS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
In the hours before
Special weather statement, Feb 22, 1:15 PM EST, 1 hour 45 minutes before
GAZ150-152>154-164>166-221915- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 115 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WARE...CHARLTON... EASTERN BRANTLEY...GLYNN AND CAMDEN COUNTIES IN SOUTHEAST GEORGIA THROUGH 215 PM... AT 115 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED FROM 3 MILES SOUTHEAST OF THALMANN TO 28 MILES SOUTHWEST OF FOLKSTON...MOVING NORTHEAST AT 50 PH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...WAYNESVILLE...THALMANN...RACE POND...EVERETT... ATKINSON...HOMELAND AND WAVERLY THROUGH 215 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TORRENTIAL RAINFALL WILL PRODUCE MINOR FLOODING OF LOW LYING AREAS. HESS
Special weather statement, Feb 22, 1:18 PM EST, 1 hour 42 minutes before
FLZ022-221845- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 118 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 145 PM... AT 118 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 12 MILES NORTH OF LAKE CITY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Feb 22, 1:49 PM EST, 1 hour 11 minutes before
FLZ022-023-030-035-036-221930- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 149 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT GILCHRIST... BAKER...COLUMBIA...ALACHUA...AND UNION COUNTIES UNTIL 230 PM... AT 149 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF TAYLOR TO 4 MILES NORTHWEST OF TRENTON...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF FARGO TO 4 MILES NORTHWEST OF TRENTON...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WATERTOWN...FORT WHITE...BELL...TAYLOR...OLUSTEE...OLENO STATE PARK...LULU AND HIGH SPRINGS THROUGH 230 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Feb 22, 2:44 PM EST, 16 minutes before
FLZ040-222015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 244 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 315 PM... AT 244 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF WILLISTON TO RAINBOW LAKES ESTATES...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FLEMINGTON...MCINTOSH...REDDICK...LOWELL...SPARR...CITRA AND ANTHONY THROUGH 315 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Feb 22, 2:49 PM EST, 11 minutes before
FLZ024-025-222015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 249 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT NASSAU AND DUVAL COUNTIES UNTIL 315 PM... AT 249 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF HILLIARD TO 11 MILES SOUTH OF BALDWIN...OR ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF HILLIARD TO 15 MILES EAST OF RAIFORD...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NORMANDY...NASSAU VILLAGE-RATLIFF...JACKSONVILLE HEIGHTS...HILLIARD...CALLAHAN... BRYCEVILLE AND BALDWIN THROUGH 315 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Feb 22, 2:56 PM EST, 4 minutes before
FLZ032-037-222030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 256 PM EST SAT FEB 22 2003 ...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND CLAY COUNTIES THROUGH 330 PM... AT 256 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF MIDDLEBURG TO 7 MILES NORTHWEST OF JOHNSON...OR ALONG A LINE EXTENDING FROM 14 MILES EAST OF RAIFORD TO 6 MILES SOUTH OF MELROSE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PUTNAM HALL... MIDDLEBURG...LAKE GENEVA...KINGSLEY...KEYSTONE HEIGHTS...JOHNSON... PENNEY FARMS AND MANNVILLE THROUGH 330 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 7:12 PM EST | Severe Thunderstorm Warning | JAX | Flagler | 33 min |
| Feb 21, 7:22 PM EST | Special Marine Warning | JAX | 83 min | |
| Feb 22, 12:15 PM EST | Severe Thunderstorm Warning | JAX | Suwannee | 30 min |
| Feb 22, 1:04 PM EST | Special Marine Warning | JAX | 41 min | |
| Feb 22, 2:35 PM EST | Severe Thunderstorm Warning | JAX | Alachua, Baker, Bradford, Union | 40 min |
| Feb 22, 2:49 PM EST | Special Marine Warning | JAX | 41 min | |
| Feb 22, 3:30 PM EST | Special Marine Warning | JAX | 3 hr | |
| Feb 22, 3:30 PM EST | Special Marine Warning | JAX | 3 hr | |
| Feb 22, 6:30 PM EST | Special Marine Warning | JAX | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.